Migraines and the Birth Control Pill

February 16, 2011

Eighteen percent of American women currently suffer from migraine headaches which began around puberty and tend to gradually diminish with the onset of menopause. Women who have kept close watch on their migraines, especially those who keep a journal, note that their headaches generally worsen just before they start their period or during their period-both times when estrogen levels are known to decline. Many women who have migraines believe they are only having tension headaches, and doctors will oftentimes call this type of migraine a menstrual migraine due to the correlation.

What is a Migraine?

Any headache which lasts anywhere from four hours to three days when left untreated, brings pain on one side of the head which may be accompanied with nausea or vomiting, and brings worsening pain with physical activity, noise, or light, is considered to be a migraine headache. Tension headaches typically affect both sides of the head, and have none of the other symptoms of a migraine. Approximately ten to thirty-two percent of all migraines also occur with an accompanying aura. An aura happens when you have blurry vision, or vision marked by flickering spots, lines or lights. You may have an unpleasant numbness in your body, and in rare cases, difficulty talking. Auras typically begin up to an hour prior to the actual migraine pain.

History of Migraines and Risk

Many women who have never had migraine headaches, even in conjunction with their monthly periods will begin having migraines once they start taking the pill for their birth control needs. Women who had a prior history of migraines before beginning the pill, should be aware of the correlation between the estrogen component of the birth control pill and patch and the resulting increases risk of blood clots. Women who have migraines or a family history of migraines are at an increases risk of having a stroke when taking the pill. Evidence and studies suggest that women who fall in the 20-45 year age category, with a prior history of migraines have a stroke risk which is roughly four times that of a woman with no prior history of migraines. Factor in a birth control pill which contains estrogen, and the risk increases to seven times that of other women. Alarmingly, for the woman who has migraines, uses and estrogen-containing birth control pill and smokes, the risk for a stroke is 34 times that of other women who have none of those risk factors.

If your birth control pill or patch appears to be causing headaches and you have never had migraines before, your doctor may prescribe a pill pack which has fewer of the placebo days, or eliminate those days completely which will eliminate the estrogen decline during the menstrual period. Other options could be a progestin-only birth control pill or a skin patch which contains estrogen to wear during the placebo week of the birth control pill. If you do have a history of migraines, however, it is probably safer to find an alternative form of birth control.

Enjoyed reading?
Share the post with friends:
Comments
profile shadow